Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 83, NWS Little Rock, AR

December 22, 2017Pulaski County, Saline County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Dec 22, 2017, 4:56 PM CST for Pulaski County, Saline County, Arkansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 22, 2017, 4:56 PM CST (22:56 UTC)
Expired
Dec 22, 2017, 7:00 PM CST
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Pulaski County, AR, Saline County, AR

The radar

The Little Rock radar (KLZK), 7 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 22, 5:50 PM CSTFLASH FLOOD1 Ene West Little Rock, ARFAIRLY DEEP WATER RUNNING OVER SOME ROADS NEAR THE RODNEY PARHAM AND 430 INTERCHANGE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

139 
WGUS54 KLZK 222256
FFWLZK
ARC119-125-230100-
/O.NEW.KLZK.FF.W.0083.171222T2256Z-171223T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
456 PM CST FRI DEC 22 2017

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  East central Saline County in central Arkansas...
  Northeastern Pulaski County in central Arkansas...

* Until 700 PM CST

* At 455 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have fallen. Additional heavy rainfall is expected. Flash flooding 
  is likely to occur soon.

* Some locations that will experience flooding include...
  Little Rock...                    North Little Rock...
  Benton...                         Sherwood...
  Jacksonville...                   West Little Rock...
  Bryant...                         Downtown Little Rock...
  Southwest Little Rock...          North Little Rock Airport...
  Little Rock AFB...                Shannon Hills...
  Argenta...                        Otter Creek...
  Burns Park...                     Gravel Ridge...
  Protho Junction...                Sweet Home...
  Lakewood...                       Camp Robinson...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3470 9212 3458 9250 3469 9260 3479 9243
      3494 9212 3494 9207 3486 9207

$$

Brown

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Dec 22, 2:50 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 22, 2:50 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
250 PM CST Fri Dec 22 2017

.SHORT TERM...Tonight Through Saturday Night

Quite a bit of rain has been observed across Arkansas today, with
the most significant totals from Arkadelphia to Sheridan to
Stuttgart with several reports of flash flooding. Surface pattern
is quite a mess across the forecast area with a surface low in
place across southwest Arkansas, a cold front draped to the
southwest and a warm front extending east into northern
Mississippi. There remains a limited risk for an isolated severe
storm or two through the evening hours, but based on SPC
mesoanalysis, this would be limited to far southeastern Arkansas.

The current Flash Flood Watch will remain as is with this forecast
issuance as additional rainfall will be seen through the overnight.
Unfortunately, flash flooding will not be the only hazard associated
with this forecast package. As was suggested by the NAM with last
night's 00z run and continuing with this morning's 12z NAM and
high-res models, a brief changeover to wintry precip continues to
look likely across mainly northwest Arkansas. A wintry mix will
likely start before midnight west of the forecast area, but as the
main shortwave moves over northern Arkansas early Saturday
morning, some accumulating snow can be expected as colder air
makes its way into the area.

There is still some uncertainty regarding the extent(mainly
eastward) of accumulating snow, as dry air will be infiltrating
from the south, more extensively the further east you go. With
this in mind, and after coordinating with surrounding offices, we
have elected to put out a Winter Weather Advisory for Boone and
Newton Counties as the main threat for accumulation will lie along
and west of these counties. Impacts shouldn't be significant in
these areas but some elevated roadways and mainly grassy areas
could see an inch or so of snow. Warm ground temperatures and
today's rainfall will help limit the impacts from any accumulating
snow on area roadways.

Dry weather will quickly move in during the day Saturday with cold
air settling into the state.

&&

.LONG TERM...Sunday Through Friday

The extended forecast will start with dry and cool conditions over
most of AR, with a broad upper low pressure trough over the region,
while a cold front will be sagging into the state. Models do show
very low QPF over northern AR as a weak short wave and the front
move through, with the hint of sprinkles or flurries over the
northern. At this time, due to limited moisture and uncertainty in
models, have left it dry. Sunday night to Christmas Day, the front
pushes south as surface high pressure filters cold air into AR. The
upper pattern becomes more broad, which is expected to bring partly
to mostly sunny, but cool, for Christmas Day. Morning lows in the
20s to 30s, while highs in the 40s.

Late Monday night to Tuesday, moisture begins to return to the
region, and a slight chance of rain will start in southwest AR.
Temperatures over the south remain warm enough for all rain.
Wednesday morning spotty wintry weather may be seen over central AR
before temperatures warm. Any amounts would be light with little to
no impacts. The rest of Wednesday, the light rain will spread more
north to much of central and parts of northern AR. Wednesday night,
again enough cold air may be in place over the north for some
possible wintry weather. Again light amounts are forecast. On
Thursday, any wintry mix will be seen in the morning before warming
enough for all rain. Friday will keep in some precipitation chances,
again a possible wintry mix in the morning, then all rain as
temperatures warm during the day. At this time, the wintry mix or
all winter weather is forecast to be light amounts. Temperatures
overall will generally be below normal values. There is uncertainty
in model moisture amounts, temperatures and amount of lift for
precipitation, especially winter weather, so confidence is low to at
times medium. Later model runs will help fine tune the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     39  47  30  42 / 100  50   0  10
Camden AR         45  49  36  49 /  90  10   0  10
Harrison AR       32  41  26  37 / 100  30   0  10
Hot Springs AR    41  48  35  47 / 100  10   0  10
Little Rock   AR  44  48  35  45 / 100  30   0  10
Monticello AR     48  48  37  49 /  90  20   0   0
Mount Ida AR      37  48  33  47 / 100  10   0  10
Mountain Home AR  34  43  27  38 / 100  50   0  10
Newport AR        41  46  31  42 / 100  60   0  10
Pine Bluff AR     46  48  36  47 / 100  20   0  10
Russellville AR   39  48  33  44 / 100  20   0  10
Searcy AR         42  47  31  43 / 100  40   0  10
Stuttgart AR      45  48  35  45 / 100  30   0  10
&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch through Saturday morning FOR Arkansas-Bradley-
Calhoun-Clark-Cleveland-Conway-Dallas-Desha-Drew-Faulkner-
Garland-Grant-Hot Spring-Jackson-Jefferson-Lincoln-Lonoke-Monroe-
Montgomery-Ouachita-Perry-Pike-Polk-Prairie-Pulaski-Saline-White-
Woodruff.

Winter Weather Advisory from midnight tonight to 6 AM CST
Saturday FOR Boone-Newton.

&&

Short Term...67 / Long Term...59
Hazardous weather outlook, Dec 22, 7:37 AM CST, 9 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
737 AM CST Fri Dec 22 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-230500-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
737 AM CST Fri Dec 22 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Some patchy fog, dense at times, will be seen across parts of the
state through the morning hours. Otherwise, heavy rain will
affect the southeastern half of the state today and tonight.
Rainfall amounts of 2 to 4 inches, with locally heavier amounts,
can be expected east of I-30 and along and south of the I-40
corridor east of Little Rock during this time period. Flash
flooding will be a possibility as well, especially later today as
rainfall amounts begin to add up. Widespread severe weather is not
expected, but a few strong storms may develop later in the day
across southeast Arkansas.

Additionally, late tonight and early Saturday morning, rainfall
may change over to a mix of rain and snow in far northern and
northwestern Arkansas. No significant impacts are expected, but
minor accumulations of snow may be possible.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

Light snow will be possible in far northern Arkansas around and
shortly after daybreak Saturday as precipitation comes to an end.
Only minor accumulations will be possible.

Tuesday through Thursday next week may see another round of
widespread precipitation across Arkansas, though amounts are not
expected to be heavy. At this time, it is unclear whether there
will be a threat of wintry precipitation or not.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

65

In the hours before

Local storm report, Dec 22, 11:18 AM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1118 AM CST FRI DEC 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      2 S PINE BLUFF          34.19N  92.02W
12/22/2017                   JEFFERSON          AR   LAW ENFORCEMENT

            REPORTS OF A PORTION OF A ROAD WASHED OUT AND WATER
            RUNNING OVER SEVERAL ROADS AND INTERSECTIONS

&&

EVENT NUMBER LZK1700293

CROSS
Local storm report, Dec 22, 11:40 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1140 AM CST FRI DEC 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     FLASH FLOOD      1 WSW PINE BLUFF        34.23N  92.01W
12/22/2017                   JEFFERSON          AR   EMERGENCY MNGR

            REPORTS OF HOUSES FLOODING

&&

EVENT NUMBER LZK1700294

CROSS
Special weather statement, Dec 22, 12:11 PM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1211 PM CST FRI DEC 22 2017

ARZ056-057-064-221845-
Lincoln AR-Arkansas AR-Jefferson AR-
1211 PM CST FRI DEC 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEFFERSON...NORTHERN
LINCOLN AND WESTERN ARKANSAS COUNTIES UNTIL 1245 PM CST...

At 1211 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Altheimer to Cottondale. Movement was east at
35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Altheimer...                      Gillett...
Humphrey...                       Grady...
Almyra...                         Cottondale...
Whitefield...                     Linwood...
Little Bayou Meto Park...         Madding...
Woodville...                      Langford...
Douglas...                        Richardson...
De Witt...                        Wabbaseka...
Tarry...                          Cornerstone...
Almyra Airport...                 Tamo...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3451 9129 3402 9136 3407 9192 3440 9186
TIME...MOT...LOC 1811Z 259DEG 33KT 3434 9183 3416 9187

67
Local storm report, Dec 22, 12:45 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1245 PM CST FRI DEC 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     FLASH FLOOD      STUTTGART               34.50N  91.55W
12/22/2017                   ARKANSAS           AR   BROADCAST MEDIA

            REPORTS OF FLOODED PARKING LOT AND NEARBY AREAS. CAR
            SUBMERGED IN WATER WITH HIGH WATER RESCUE.

&&

EVENT NUMBER LZK1700295

CROSS
Local storm report, Dec 22, 1:04 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
104 PM CST FRI DEC 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      GURDON                  33.92N  93.15W
12/22/2017                   CLARK              AR   EMERGENCY MNGR

            WATER OVER ROADWAYS

&&

EVENT NUMBER LZK1700296

CROSS

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 4:06 AM CSTFlash Flood WatchLZKArkansas, Bradley, Calhoun, Clark, Cleveland, Conway and 20 more24 hr
Dec 22, 8:33 AM CSTFlash Flood WarningLZKClark, Dallas6 hr
Dec 22, 9:04 AM CSTFlash Flood WarningLZKDallas, Grant, Jefferson6 hr
Dec 22, 9:35 AM CSTFlash Flood WarningLZKArkansas, Monroe6 hr
Dec 22, 12:11 PM CSTSpecial Weather StatementLZKArkansas34 min
Dec 22, 2:34 PM CSTAreal Flood WarningLZKArkansas, Clark, Cleveland, Dallas, Grant, Hot Spring and 4 more6 hr
Dec 22, 2:39 PM CSTWinter Weather AdvisoryLZK15 hr
Dec 22, 4:52 PM CSTAreal Flood WarningLZKGarland, Grant, Hot Spring, Jefferson, Lonoke, Monroe and 3 more6 hr

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.